Article Text

PDF

Cocaine/heroin induced rhabdomyolysis and ventricular fibrillation
  1. B McCann1,
  2. R Hunter1,
  3. J McCann2
  1. 1Emergency Department, Royal Liverpool University Hospital, Liverpool, UK
  2. 2Intensive Therapy Unit, Royal Liverpool University Hospital
  1. Correspondence to:
 Dr B McCann, Emergency Department, Royal Liverpool University Hospital, Prescot Street, Liverpool L7 8XP, UK;
 bmaccanna{at}blueyonder.co.uk

Abstract

A case of cardiorespiratory arrest in a 28 year old man after cocaine and heroin ingestion is described. The arrest is attributed primarily to hyperkalaemia/rhabdomyolysis—a recognised consequence of each of these drugs. The administration of naloxone may have been contributory. He developed acute renal failure, disseminated intravascular coagulopathy with consequent lower limb compartment syndrome requiring fasciotomy. Ventricular fibrillation was identified at thoracotomy.

  • heroin
  • cocaine
  • ventricular fibrillation
  • PEA, pulseless electrical activity
  • ALS, Advanced Life Support

Statistics from Altmetric.com

A 28 year old man was brought to the emergency department after intravenous ingestion of cocaine and heroin. He was noted to be pale, cyanosed, bradypnoeic (6/min), and hypotensive (70/40).

Initial treatment consisted of oxygen via a facemask, and 800 μg of naloxone intravenously. Within two minutes he developed cardiorespiratory arrest with pulseless electrical activity (PEA). QRS complexes looked normal. PEA protocols were started according to Advanced Life Support (ALS) guidelines.1 Ventilation was begun using bag and mask, proceeding to endotracheal intubation. Drugs administered included adrenaline (epinephrine) 1 mg, naloxone 1200 mg, sodium bicarbonate 8.4% 50 mmol with a fluid bolus of 500 ml of normal saline.

His cardiac rhythm converted to asystole within five minutes. Atropine 3 mg, and second dose of adrenalin were given. Ten minutes after cardiac arrest an irregular baseline was noted on his cardiac monitor. A series of shocks at 200, 300, and 360 joules was delivered. This had no impact on the underlying rhythm, which was deemed to be asystolic.

At 15 minutes after arrest left thoracotomy was performed. The heart was noted to be coarsely fibrillating. Chest leads were checked and the gain on the cardiac monitor increased. Monitor rhythm retained its asystolic appearance. Internal cardiac massage was started. A single internal counterdefibrillatory shock of 30 joules converted the heart (and the monitor) to sinus rhythm. Heart rate was 80/minute, sustaining a blood of 128/96. His 12-lead electrocardiograph (after arrest) showed no features compatible with hyperkalaemia or ischaemia.

Shortly thereafter the patient began to gag on the endotracheal tube, opened his eyes, and tried to lift his head off the bed. He was sedated and paralysed. Chest drain was inserted, chest wound was closed and he was transferred to the intensive therapy unit.

It was established (subsequent to time of arrest) that the time of cocaine and heroin ingestion was at least 12 hours before presentation.

INVESTIGATIONS

The following investigations were recorded: sodium 139 mmol/l; potassium 7.5 mmol/l; urea 8.9 mmol/l; glucose 6.7, Hb 15.2; WCC 18.6; platelets 167. Arterial blood gas (after restoration of spontaneous circulation): pH: 7.03; Paco2: 6.29 kPa; Pao2: 24.3 kPa; base deficit: 18.0 mmol/l; lactate: 8.4 mmol/l. Creatine phosphokinase: 90 500 IU/l (normal range 33–194). Urine: myoglobin: positive; cocaine metabolites: positive; opioids: positive.

Consequent upon his rhabdomyolysis he developed acute renal failure requiring haemodialysis, disseminated intravascular coagulopathy and right lower limb compartment syndrome requiring fasciotomy. Echocardiogram showed a left ventricular ejection fraction of 53%. Respiratory function remained stable. At day 10 (after tracheostomy) he had spontaneous eye opening, flexed to pain and had no response to verbal commands. Brain stem reflexes were intact. Computed tomographic scan of his brain was normal.

The patient died two months later. Cause of death was bronchopneumonia complicating multiorgan failure.

DISCUSSION

Rhabdomyolysis is a well documented complication of cocaine and heroin ingestion.2 In the past the diagnosis was often made on the basis of a massively raised creatine phosphokinase, which was being measured as a marker for damage to the myocardium. The presence of urinary myoglobin confirms the diagnosis. There is a danger that with the advent of “cardiac specific” markers and the resultant demise of phosphokinase, that the diagnosis will not be detected as readily as in the past. It is important to be mindful of the potential for rhabdomyolysis in relation to cocaine and heroin overdose, and to check the urine for myoglobin. It follows that hyperkalaemia should be considered as a probable concomitant and treated appropriately.

Naloxone is an effective opioid antidote that is not without harmful side effects.3 This patient had injected heroin and cocaine at least 12 hours before presentation. The timing of the ingestion was unknown at presentation. In retrospect his clinical status at that time did not reflect acute overdose but a complication of same—that is, rhabdomyolysis. Against this background naloxone may have been harmful for two reasons: (1) administration of naloxone in the patient with combined opioid and sympathomimetic intoxication may provoke life threatening manifestations of sympathomimetic toxicity by removing the protective opioid mediated CNS depressant effects4; (2) the arrhythmogenesis of naloxone is well documented and may have been increased in this case on a background of hyperkalaemia.3–7 Establishing the timing of ingestion of narcotics in relation to the time of presenting complaint can be crucial.

The “hunt for VF” (ventricular fibrillation) is listed as the second of the 10 commandments for ACLS (Advanced Cardiac Life Support) of the American Heart Association.8 In this case PEA was followed by apparent asystole, which was confirmed in standard fashion by changing lead and increasing gain. The discovery of ventricular fibrillation macroscopically at thoracotomy, confounded this diagnosis. The identification of ventricular fibrillation in this case was serendipitous and not the result of a hunt. Our equipment—a Lifepak Physiocontrol 9—subsequently passed electronic medical engineering assessment. The decision to proceed to thoracotomy was based on patient age, the probability of underlying toxic but reversible insult, and failure to re-establish a cardiac output following standard ALS protocols. Our intention was to improve cardiac output by internal massage9,10 pending reversal of a toxic insult. We could find no report in the literature that described thoracotomy to identify ventricular fibrillation. This case reinforces the advice contained in resuscitation literature,11–13 which suggests that we defibrillate asystole if in any doubt about the cardiac rhythm.

REFERENCES

View Abstract

Footnotes

  • Funding: none.

  • Conflicts of interest: none

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.